Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 327, NWS Omaha, NE

August 3, 2004Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 3, 2004, 7:38 PM CDT for Sarpy County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2004, 7:38 PM CDT (00:38 UTC)
Expired
Aug 3, 2004, 8:15 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Sarpy County, NE

The radar

The Omaha radar (KOAX), 31 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4543 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
1.4
Supercell composite
14.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT WED AUG 3 2004

.DISCUSSION...
THE PRIMARY FORECAST CHALLENGES WILL BE TEMPERATURES...ALONG WITH
TIMING OF FRONTS AND POPS.

THERE IS STILL SOME QUESTION ABOUT WHETHER FOG SHOULD BE MENTIONED
IN FCST TONIGHT.  MODELS INSIST ON LOW LEVEL DRY ADVECTION...BUT DEW
POINTS HAVE REMAINED STUBBORNLY HIGH ALL DAY...AND IT WILL NOT TAKE
MUCH RADIATION TO DROP BELOW CURRENT DEW POINTS.  DECIDED TO MENTION
PATCHY FOG TOWARD MORNING FOR ALL BUT DRIER AREA IN NORTHEAST NEB.

THU WILL BE COOL AND DRY.  FIRST CHC OF PRECIP COMES WITH RETURN
FLOW IN NORTHEAST NEB LATE THU NIGHT.  MID LEVEL MOISTURE IS PROGGED
TO INCREASE ON FRIDAY...AND DID NOT MUCH CHANGE LOW POPS ALREADY IN
THE FORECAST.

A SOMEWHAT BETTER CHANCE FOR PRECIP DURING THE WEEKEND...AS RETURN
FLOW MOISTURE INCREASES AHEAD OF A COLD FRONT.  MODELS HAVE SOME
TIMING DIFFERENCES...SO EXACT TIMING IS UNCERTAIN.  POPS WILL DEPEND
ON HOW WELL FRONT CORRESPONDS WITH DAYTIME HEATING.  TEMPS LIKELY
WARMEST IN PREFRONTAL REGIME FRI NIGHT AND SAT...THEN BEGIN DROPPING
LATER IN THE WEEKEND AS FRONT MOVES THOUGH.

MODELS DO NOT AGREE ON THE TIMING OR INTENSITY OF THE WAVE DROPPING
OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST EARLY NEXT WEEK.
ACCEPT HPC IDEA THAT THIS WILL BRING ANOTHER PUSH OF UNSEASONABLY
COOL AIR AND GENERALLY DRY CONDITIONS...ALTHOUGH DETAILS ARE UP FOR
GRABS THIS FAR OUT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Aug 3, 5:16 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT TUE AUG 3 2004

IAZ043-055-056-069-079-080-090-091-NEZ015-031>034-042>045-050>053-
065>068-041100-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA-
LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-
PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
516 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

TORNADO WATCH...# 700...IS IN EFFECT UNTIL 10PM CDT.

SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE OUTLOOK AREA
THIS EVENING. STORMS ARE EXPECTED TO BECOME SEVERE WITH TORNADOES...
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING THE MAIN HAZARDS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY...BUT
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

CHANCES FOR THU8NDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION WILL BE NEEDED TONIGHT.

NEZ011-012-016>018-030-078-088>093-041100-
ANTELOPE-BOONE-CEDAR-GAGE-JEFFERSON-JOHNSON-KNOX-NEMAHA-PAWNEE-
PIERCE-RICHARDSON-SALINE-WAYNE-
516 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT.

DEE

In the hours before

Local storm report, Aug 3, 6:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
626 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     5 W MEAD                41.23N 96.59W
08/03/2004  75 MPH           SAUNDERS           NE   LAW ENFORCEMENT

            BETWEEN MEAD AND WAHOO

0622 PM     HAIL             4 W LESHARA             41.33N 96.51W
08/03/2004  1.75 INCH        SAUNDERS           NE   AMATEUR RADIO

0615 PM     TSTM WND GST     1 S LESHARA             41.32N 96.43W
08/03/2004  75 MPH           SAUNDERS           NE   AMATEUR RADIO

0615 PM     TSTM WND GST     1 W VALLEY              41.31N 96.37W
08/03/2004  58 MPH           DOUGLAS            NE   NWS EMPLOYEE

            VALLEY WEATHER FORECAST OFFICE

&&

BG
Local storm report, Aug 3, 6:29 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
629 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 W VALLEY              41.31N 96.37W
08/03/2004  0.75 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

            WEATHER SERVICE FORECAST OFFICE

&&

BG
Local storm report, Aug 3, 6:36 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 W LESHARA             41.33N 96.51W
08/03/2004                   SAUNDERS           NE   LAW ENFORCEMENT

            7-8 LARGE TREES DOWN

&&

BG
Local storm report, Aug 3, 6:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
651 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
08/03/2004  65 MPH           DOUGLAS            NE   LAW ENFORCEMENT

            156TH AND DODGE STREET ESTIMATED 60 TO 70 MPH

&&

BG
Local storm report, Aug 3, 7:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
717 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 N ELKHORN             41.30N 96.24W
08/03/2004  1.25 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

&&

BG
Local storm report, Aug 3, 7:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
729 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     DOWNBURST        OMAHA                   41.26N 96.01W
08/03/2004                   DOUGLAS            NE   NWS EMPLOYEE

            NUMEROUS LARGE BRANCHES...AND SEVERAL MAPLE TREES DOWN IN
            CENTRAL OMAHA. WIND SPEEDS ESTIMATED AROUND 70 MPH.

&&

BG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:12 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Stanton48 min
Aug 3, 7:28 PM CDTSevere Thunderstorm WarningOAXMills47 min
Aug 3, 8:15 PM CDTSevere Thunderstorm WarningOAXHarrison45 min
Aug 3, 8:17 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery58 min
Aug 3, 8:38 PM CDTTornado WarningOAXMontgomery52 min
Aug 3, 9:02 PM CDTSevere Thunderstorm WarningOAXPottawattamie43 min
Aug 3, 9:43 PM CDTSevere Thunderstorm WarningOAXFremont, Montgomery, Page62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.